Vision has been made aware of an incident in relation to the hospitalisation of a patient as a result of Carbamazepine toxicity caused by an interaction between Carbamazepine and Diltiazem that were co-administered to the patient.
A clinical safety report has been issued by NHS National Services Scotland to Vision advising that the severity of this interaction is categorised as minor within the Vision GP clinical system, whereas the BNF categorises the interaction as severe (which corresponds to a Vision categorisation of major). As a consequence of the Vision categorisation of minor, the interaction warning for these drugs was not viewed by the prescriber and no corrective action was taken on co-prescribing to the patient who was hospitalised.
Currently, the following is the Vision drug interaction warning for concomitant prescribing of Tildiem (Diltiazem) with Tegretol (Carbamazepine):
Vision has reviewed the severity of this interaction warning and will been updated from ‘Minor’ to ‘Major’ in an upcoming drug dictionary update.
In the meantime, Vision are advising GP practices to exercise both caution and monitoring when prescribing Carbamazepine and Diltiazem simultaneously to try and prevent future patient harm. Prescribers should be vigilant when co-prescribing these drugs in view of the risk of a significant increase in Carbamazepine levels leading to Carbamazepine toxicity due Diltiazem affecting drug metabolism.
As additional mitigation, this will also be highlighted to all Superintendent Pharmacists.
An audit has been made available in Vision+ for use to identify patients co-prescribed these drugs. The name of the pathway is “Carbamazepine and Diltiazem co-prescribing audit” and the reporting lines are as follows:
This audit will be helpful where a practice may wish to undertake a review of patients co-prescribed these drugs, and consider if any drug level monitoring and/or drug dosage adjustments are required.